Advertisement

Some Results and Open Problems on the Controllability of Linear and Semilinear Heat Equations

  • Enrique Zuazua
Chapter
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 46)

Abstract

In this paper we address the problem of null-controllability of heat equations in two different cases: (a) The semilinear heat equation in bounded domains and (b) The linear heat equation in the half line. Concerning the first problem (a) we show that a number of systems in which blow-up arises may be controlled by means of external forces which are localized in an arbitrarily small open set. In the frame of problem (b) we prove that compactly supported initial data may not be driven to zero if the control is supported in a bounded set. This shows that although the velocity of propagation in the heat equation is infinite, this is not sufficient to guarantee null-controllability properties.

We also include a list of open problems.

Keywords

Heat Equation Moment Problem Approximate Controllability Carleman Estimate Open Nonempty Subset 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. Anita and V. Barbu, Internal null controllability of nonlinear heat equations, ESA IM: COCV, 5 (2000), 157–173.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    S.A. Avdonin and S.A. Ivanov, Families of Exponentials. The Method of Moments in Controllability Problems for Distributed Parameter Systems, Cambridge Univ. Press, 1995.Google Scholar
  3. [3]
    V. Barbu, Exact controllability of the superlinear heat equation, Appl. Math. Optim., 42(1) (2000), 73–89.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    S. Bezerra, Controlabilidade aproximada para a equaçao de calor em dominios nao limitados. Controlabilidade nula, Ph.D. dissertation, Universidade Federal do Rio de Janeiro, July 1999.Google Scholar
  5. [5]
    T. Cazenave and A. Haraux, Equations d’évolution avec nonlinéarité logarithmique, Ann. Fac. Sci. Toulouse, 2 (1980), 21–51.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    T. Cazenave and A. Haraux, Introduction aux problèmes d’évolution semilinéaires, Mathématiques & Applications, Ellipses, Paris 1989.Google Scholar
  7. [7]
    M. Escobedo and O. Kavian, Variational problems related to self-similar solutions of the heat equation, Nonlinear Analysis TMA,11(10) (1987), 1103–1133.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    C. Fabre, J.P. Puel and E. Zuazua, Approximate controllability of the semilinear heat equation, Proc. Royal Soc. Edinburgh, 125A (1995), 31–61.MathSciNetCrossRefGoogle Scholar
  9. [9]
    E. Fernández-Cara, Null controllability of the semilinear heat equation, ESA IM: COCV,2 (1997), 87–107.zbMATHCrossRefGoogle Scholar
  10. [10]
    E. Fernández-Cara and E. Zuazua, The cost of approximate controllability for heat equations: The linear case, Advances Duff. Eqs., 5 (4–6) (2000), 51–85.Google Scholar
  11. [11]
    E. Fernández-Cara and E. Zuazua, Null and approximate controllability for weakly blowing-up semilinear heat equations, Annales de l’IHP,Analyse non-linéaire, to appear.Google Scholar
  12. [12]
    E. Fernández-Cara and E. Zuazua, Control of weakly blowing up semi-linear heat equations. In Nonlinear PDE’s and Physical Modelling (H. Berestycki and Y. Pomeau, eds.), Kliiwer, NATO-ASI series, to appear.Google Scholar
  13. [13]
    A.V. Fursikov and O.Yu. Imanuvilov, Controllability of Evolution Equations, Lecture Notes Series #34, Research Institute of Mathematics, Global Analysis Research Center, Seoul National University, 1996.Google Scholar
  14. [14]
    V. Galaktionov, On blow-up and degeneracy for the semilinear heat equation with source, Proc. Royal Soc. Edinburgh,115A, (1990), 19 - 24.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    V. Galaktionov and J.L. Vázquez, Regional blow-up in a semilinear heat equation with convergence to a Hamilton-Jacobi equation, SIAM J. Math. Anal., 24(5) (1993), 1254–1276.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    J. Henry, Contrôle d’un réacteur enzymatique à l’aide de modèles à paramètres distribués: Quelques problèmes de contrôlabilité de systèmes paraboliques, Ph.D. Thesis, Université Paris VI, 1978.Google Scholar
  17. [17]
    O. Yu. Imanuvilov and M. Yamamoto, On Carleman inequalities for parabolic equations in Sobolev spaces of negative order and exact controllability for semilinear parabolic equations, Preprint #98–46, University of Tokyo, Graduate School of Mathematics, Komobo, Tokyo, Japan, November 1998.Google Scholar
  18. [18]
    B.F. Jones., A fundamental solution of the heat equation which is supported in a strip, J. Math. Anal. Appl., 60 (1977), 314–324.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    A. Khapalov, Some aspects of the asymptotic behavior of the solutions of the semilinear heat equation and approximate controllability, J. Math. Anal. Appl., 194 (1995), 858–882.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    G. Lebeau and L. Robbiano, Contrôle exact de l’équation de la chaleur, Comm. P.D.E., 20 (1995), 335–356.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    J.L. Lions, Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués. Tomes 1 ey 2. Masson, RMA 8 & 9, Paris, 1988.Google Scholar
  22. [22]
    S. Micu and E. Zuazua, On the lack of null-controllability of the heat equation in the half-line, Trans. Amer. Math. Soc., 353(4)(2000), 1635–1659.MathSciNetCrossRefGoogle Scholar
  23. [23]
    S. Micu and E. Zuazua, On the lack of null-controllability of the heat equation in the half-space, Portugaliae Mathematica, 58(1) (2001), 1 - 24.MathSciNetzbMATHGoogle Scholar
  24. [24]
    L. de Teresa and E. Zuazua, Approximate controllability of the heat equation in unbounded domains, Nonlinear Anal., T. M. A., 37(8) (1999), 1059–1090.MathSciNetzbMATHGoogle Scholar
  25. [25]
    K. Yosida, Functional Analysis, Springer Verlag, 1980.Google Scholar
  26. [26]
    E. Zuazua, Some problems and results on the controllability of Partial Differential Equations, Proceedings of the Second European Conference of Mathematics, Budapest, July 1996, Progress in Mathematics, 169, 1998, Birkhäuser Verlag Basel/Switzerland, pp. 276–311.Google Scholar
  27. [27]
    E. Zuazua, Controllability of Partial Differential Equations and its Semi-Discrete Approximations. In EDP- Chile (C. Conca et al. eds.), to appear.Google Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Enrique Zuazua
    • 1
  1. 1.Departamento de MatemáticaAplicada Universidad ComplutenseMadridSpain

Personalised recommendations